West Virginia, 2018

Damaging Wind in West Virginia, May 13, 2018

May 13, 2018 · NWS PBZ · 1 event in 1 county or zone

Wavering boundary continued to pose problems on the afternoon of the 13th. Storms produced mainly wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Wavering boundary continued to pose problems on the afternoon of the 13th. Storms produced mainly wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 13, 6:20 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, May 13, 6:20 PM EST, 1 hour 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
720 PM EDT Sun May 13 2018

.SYNOPSIS...
Periodic showers and thunderstorms are expected this week as a
series of upper disturbances interacts with a meandering front
across the area.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
730pm update...have decreased the coverage of the SVR watch,
taking out a row of northern counties. SVR threat still exists
in the watch area. Modified overnight PoPs in line with the
latest hires model guidance and radar trends. Increased cloud
cover overnight as models are indicating a deck of low clouds
overspreading much of the region late this evening. Temperatures
were refreshed with a blend of hires guidance.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
The quasi-stationary front is progged to waver across the
region through the period. Daily chances for showers and
thunderstorms will be the norm as a series of waves interact
with the stalled frontal boundary.

A stronger shortwave trough is expected on Tue. An isolated
severe thunderstorm potential will continue during the
aftn/early eve hours both Mon and Tue, when the greatest
destabilization occurs. However, the flash flood potential also
appears likely to increase, especially by Tue, as repeated
rounds of showers and thunderstorms saturate the ground. Once
the evolution of Sun's convection can be evaluated, and the
placement of the frontal boundary on Mon can be assessed, a
Flash Flood Watch may need to be considered by later shifts.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The omnipresent quasi-stationary front is progged to remain
across the OH Valley region at least through late week as
shortwave troughs cross the region in wly flow aloft. An upper-
level trough is progged to advance slowly out of the MS and TN
Valley regions by late week into the weekend, maintaining
substantive rain chances in the forecast. Repeated rounds of
showers/tstms will increase the potential for flash flooding
during the period as the ground becomes increasingly saturated.

&&

.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
With abundant low-level moisture, expect that restrictions will
develop once again at all terminals overnight. Dropped all
locations to low MVFR/IFR. Kept a VCTS mention at all terminals
late Monday morning with the HREF showing a cluster of storms
moving through the region.

OUTLOOK...
Periodic restrictions are likely for much of this week as a
series of disturbances crosses the region and spawns showers
and thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 13, 3:31 PM EST, 4 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
431 PM EDT Sun May 13 2018

MDZ001-OHZ057>059-068-069-PAZ029-031-073>076-WVZ002>004-012-021-
509>514-142045-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
431 PM EDT Sun May 13 2018

...SEVERE THUNDERSTORM WATCH 86 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Isolated severe thunderstorms are possible this afternoon and early
evening. Damaging wind and large hail are the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An increasing potential for flash flooding is expected through the
upcoming week as repeated rounds of showers and thunderstorms
saturate the ground.

Severe thunderstorms also will be possible during the afternoon and
early evening hours through at least the first half of the week as a
frontal boundary remains in the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-PAZ020-021-WVZ001-142045-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Beaver-
Allegheny-Hancock-
431 PM EDT Sun May 13 2018

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania and northern West Virginia.

.DAY ONE...Tonight.

Isolated severe thunderstorms are possible this afternoon and early
evening. Damaging wind and large hail are the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An increasing potential for flash flooding is expected through the
upcoming week as repeated rounds of showers and thunderstorms
saturate the ground.

Severe thunderstorms also will be possible during the afternoon and
early evening hours through at least the first half of the week as a
frontal boundary remains in the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013>016-022-023-142045-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Armstrong-
Indiana-
431 PM EDT Sun May 13 2018

This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An increasing potential for flash flooding is expected through the
upcoming week as repeated rounds of showers and thunderstorms
saturate the ground.

Severe thunderstorms also will be possible during the afternoon and
early evening hours through at least the first half of the week,
mainly south of Interstate 80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kramar

In the hours before

Local storm report, May 13, 4:40 PM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
540 PM EDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND DMG     DRY TAVERN              39.94N  80.01W
05/13/2018                   GREENE             PA   AMATEUR RADIO

            TREES DOWN ACROSS RT.88. ROAD CLOSED.

&&

EVENT NUMBER PBZ1802926

RCC
Local storm report, May 13, 5:00 PM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
600 PM EDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     ISABELLA                39.95N  79.93W
05/13/2018                   FAYETTE            PA   AMATEUR RADIO

            TREES DOWN AND ROOF BLOWN OFF OF MOBILE HOME.

&&

EVENT NUMBER PBZ1802927

RCC
Local storm report, May 13, 6:42 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
742 PM EDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     6 NNW CALDWELL          39.82N  81.57W
05/13/2018                   NOBLE              OH   LAW ENFORCEMENT

            TREES DOWN

&&

EVENT NUMBER PBZ1802928

RCC
Special weather statement, May 13, 6:52 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
752 PM EDT SUN MAY 13 2018

OHZ059-PAZ029-031-WVZ003-004-140015-
Belmont-Greene-Washington-Marshall-Ohio-
752 PM EDT SUN MAY 13 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHEASTERN BELMONT...SOUTHWESTERN WASHINGTON...
NORTHWESTERN GREENE...OHIO AND NORTHERN MARSHALL COUNTIES...

At 752 PM EDT, a strong thunderstorm was located near Shadyside, or
near Bellaire, moving east at 30 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Wheeling...                       Moundsville...
Martins Ferry...                  St. Clairsville...
Bellaire...                       Warwood...
Bethlehem...                      Triadelphia...
Valley Grove...                   Shadyside...
McMechen...                       Glen Dale...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 216 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 2.

LAT...LON 3988 8093 4007 8093 4016 8049 3987 8045
TIME...MOT...LOC 2352Z 265DEG 27KT 3998 8083

CL
Local storm report, May 13, 7:02 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
802 PM EDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     WAYNESBURG              39.90N  80.19W
05/13/2018                   GREENE             PA   SOCIAL MEDIA

            TREES AND POWER LINES DOWN.

&&

EVENT NUMBER PBZ1802929

XXX
Special weather statement, May 13, 7:14 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
814 PM EDT SUN MAY 13 2018

OHZ058-059-068-069-140045-
Guernsey-Monroe-Noble-Belmont-
814 PM EDT SUN MAY 13 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT EAST CENTRAL GUERNSEY...NORTHEASTERN MONROE...
SOUTHERN BELMONT AND NORTHEASTERN NOBLE COUNTIES...

At 814 PM EDT, a strong thunderstorm was located over Barnesville,
moving east at 30 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Barnesville...                    Powhatan Point...
Bethesda...                       Quaker City...
Belmont...                        Beallsville...
Clarington...                     Wilson...
Somerton...                       Alledonia...
Fairview...                       Batesville...

This includes  Interstate 70 in Ohio between mile markers 198 and
205.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4009 8123 3998 8077 3992 8080 3992 8081
      3990 8081 3978 8086 3993 8131
TIME...MOT...LOC 0014Z 292DEG 28KT 3999 8119

CL

The radar

The Pittsburgh radar (KPBZ), 63 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ohio

When
May 13, 7:32 PM EST
Where
Ohio County, 1.26 mi WNW of Triadelphia
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
40.060, -80.640

State Department of Highways reported trees down on Peters Run Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760846.